Wyoming, 2015Flash Flood in Wyoming, June 7, 2015
June 7, 2015 · NWS RIW · 1 event in 1 county or zone
Heavy rain fell in association with a strong thunderstorm that tracked south along the western edge of the Medicine Lodge State Archaeological Site. The rain fell on already saturated soils and quickly gathered in dry washes and arroyos west of the site.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain fell in association with a strong thunderstorm that tracked south along the western edge of the Medicine Lodge State Archaeological Site. The rain fell on already saturated soils and quickly gathered in dry washes and arroyos west of the site. The result was a flow of red water and mud that followed a dry wash and flowed into the central portion of the park.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 7, 10:32 AM MST, 3 hours 34 minutes earlier.
Area forecast discussion, Jun 7, 10:32 AM MST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1132 AM MDT SUN JUN 7 2015
.SHORT TERM...SUNDAY THROUGH TUESDAY NIGHT
THINGS CONTINUE TO BE ACTIVE TONIGHT AS A DEFORMATION AXIS DROPS
SOUTHWARD ACROSS THE COWBOY STATE AND BRINGS SOME NOCTURNAL
CONVECTION TO CENTRAL PORTIONS OF THE STATE. HOWEVER..FOR EVERYONE
WHO HAS BEEN SICK OF ALL THE THUNDERSTORMS AND RAIN OF THE PAST
SEVERAL DAYS...THERE IS A BIT OF BREAK ON THE WAY. SATELLITE IMAGERY
SHOWS SOME DRIER AIR WORKING INTO THE NORTHERN PORTIONS OF THE STATE
BEHIND THE THUNDERSTORMS. SO...FOR MUCH OF THE BIG HORN
BASIN...THERE SHOULD BE A MAINLY DRY AND WARM DAY. THE QUESTION
IS...WHERE WILL THE AXIS SET UP AND WHEN WILL DRIER AIR PUSH
FURTHER SOUTH. FOR NOW...WE RAN THE LINE FROM THE OWL CREEK RANGE TO
AROUND MIDWEST WHERE THERE WILL BE THE CONTINUE CHANCE OF
CONVECTION...ALTHOUGH CHANCES SHOULD WANE TOWARD THE END OF THE DAY.
THERE COULD ALSO BE A FEW HIGH ELEVATION HEAT SOURCE THUNDERSTORMS
IN THE MOUNTAINS. BUT ALL IN ALL...LESS COVERAGE THAN IN RECENT
DAYS. TEMPERATURES...ESPECIALLY IN THE NORTH...WILL BE WARMER WITH
INCREASING AMOUNTS OF SUNSHINE. WITH RIDGING BUILDING ACROSS THE
STATE TONIGHT WE SHOULD HAVE...GASP A MAINLY DRY PERIOD THAT SHOULD
LAST ABOUT 12 HOURS FROM LATER TONIGHT INTO THE FIRST PART OF MONDAY.
AT THIS POINT...MONDAY LOOKS LIKE THE DRIEST AND WARMEST DAY WE WILL
HAVE HAD IN SEVERAL DAYS. RIDGING WILL FINALLY BE OVER THE AREA AND
SHOULD BRING A MAINLY DRY DAY. NOTICE HOW I SAID MAINLY...NOT
COMPLETELY. THERE WILL STILL BE THE CHANCE OF SOME ISOLATED
CONVECTION OVER THE MOUNTAINS WITH THE HIGH ELEVATION HEAT SOURCE
AND PLENTY OF MOISTURE IN THE SOIL FROM RECENT RAINS. HOWEVER...WITH
WEAK STEERING FLOW THESE STORMS SHOULD STAY IN THE MOUNTAINS. AS OR
TEMPERATURES...MANY AREAS WILL HAVE HIGHS IN THE 80S. HOWEVER...WE
KEPT NUMBERS BELOW MOS FOR MANY AREAS AS RECENT RAINS AND MOIST
GROUND WILL HOLD TEMPERATURES DOWN JUST A BIT. EXPECT DRY WEATHER
AGAIN MONDAY NIGHT INTO TUESDAY MORNING.
AGAIN FOR TUESDAY...IT WILL BE MUCH LIKE MONDAY WITH WARM
TEMPERATURES AND MAINLY HIGH ELEVATION CONVECTION WITH HIGH
ELEVATION HEAT SOURCE. HOWEVER...SOMETHING INTERESTING MAY OCCUR AT
NIGHT. BOTH THE NAM AND GFS ARE SHOWING THE CHANCE OF A BIT OF A LOW
LEVEL JET SETTING UP DURING TUESDAY NIGHT. IN ADDITION...A SHORTWAVE
LOOKS TO BE TOPPING THE RIDGE OVER THE AREA. THIS COULD LEAD TO SOME
NOCTURNAL CONVECTION THAT COULD EVENTUALLY DEVELOP A SORT OF
CONVECTIVE COMPLEX. THE MODELS ARE DIFFERING ON WHERE THIS WOULD
DEVELOP...BUT THE NORTHERN PORTIONS OF THE STATE LOOKS TO BE THE
FAVORED AREA. SOMETHING INTERESTING TO WATCH ANYWAY.
.LONG TERM...WEDNESDAY THROUGH FRIDAY
THE GFS AND ECMWF MODELS ARE INDICATING SCATTERED SHOWERS AND
STORMS FOR WEDNESDAY AFTERNOON AND WED NIGHT WITH AN APPROACHING
WEATHER SYSTEM. THIS SYSTEM THEN HANGS AROUND FOR THURSDAY AND
THURSDAY NIGHT. THIS WOULD RESULT IN MORE SHOWERS AND ISOLATED
STORMS THURSDAY/THURS NIGHT. THE GFS MODEL IS SLIGHTLY FASTER
THAN THE ECMWF MODEL ON FRIDAY WITH RESPECT TO PUSHING THE WEATHER
SYSTEM SOUTHEAST AND OUT OF THE AREA. WILL HOLD ON TO ISOLATED
SHOWERS AND STORMS FRI AFTERNOON AND EVENING FOR THE MOUNTAINS AND
THE AREA FROM ROCK SPRINGS TO CASPER. SATURDAY LOOKS MOSTLY DRY
WITH ISOLATED AFTERNOON AND EVENING SHOWERS AND STORMS OVER THE
NORTH MOUNTAINS AND IN THE FAR SOUTH. NEXT SUNDAY LOOKS MOSTLY DRY
WEST AND CENTRAL. ISOLATED SHOWERS AND STORMS FOR THE EASTERN
ZONES FROM THE BIGHORN MOUNTAINS AND BUFFALO TO THE CASPER
AREA/CASPER MOUNTAIN. HIGH TEMPERATURES FOR WED WILL BE SEASONABLY
WARM WITH THURS COOLER DUE TO MORE CLOUDS. THEN A GRADUAL WARMING
FRIDAY THROUGH NEXT SUNDAY.
&&
.AVIATION.../18Z ISSUANCE/
VFR PREVAILS THROUGH THE FORECAST PERIOD. AN EAST TO WEST ELONGATED
AREA OF SHOWERS AND ISOLATED THUNDERSTORMS OVER THE MOUNTAINS AND
CENTRAL TO SOUTHERN WYOMING WILL CONTINUE TO SLOWLY PUSH SOUTHWARD
THROUGH EARLY EVENING. THIS AREA OF PRECIPITATION...WITH HIGHER MTN
OBSCURATIONS AND LCL MVFR CONDITIONS...SHOULD BE ALONG A VCNTY KBPI-
KLND-KCPR LINE...IN ADDITION TO THE SOUTHERN BIGHORN MOUNTAINS. MOST
OF THIS DIURNAL ACTIVITY WILL END BEFORE 04Z MONDAY.
&&
.FIRE WEATHER...
FIRE DANGER SHOULD REMAIN LOW THROUGH MONDAY. DRIER AIR WILL PUSH
INTO NORTHERN WYOMING TODAY WITH THE BEST CHANCE OF SHOWERS SHIFTING
TO THE SOUTH. HIGH PRESSURE BUILDING ACROSS WYOMING SHOULD BRING
DRIER AND WARMER WEATHER THROUGH TUESDAY ALTHOUGH WINDS SHOULD
REMAIN LIGHT TO MODERATE WITH RELATIVE HUMIDITY REMAINING ABOVE
CRITICAL VALUES. OTHER THAN A SMALL CHANCE FOR FIRE STARTS THROUGH
LIGHTNING STRIKES...AND ERRATIC BEHAVIOR WITH GUSTY WINDS NEAR
THUNDERSTORMS...FIRE BEHAVIOR SHOULD BE RELATIVELY TAME.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...HATTINGS
LONG TERM...AR
AVIATION...JB
FIRE WEATHER...HATTINGS
Hazardous weather outlook, Jun 7, 2:59 AM MST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
359 AM MDT SUN JUN 7 2015
WYZ001>020-022>030-081200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
359 AM MDT SUN JUN 7 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND WESTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS FOR THE WEST...CENTRAL AND SOUTH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MONDAY AND TUESDAY...ISOLATED THUNDERSTORMS POSSIBLE...MAINLY
OVER THE MOUNTAINS AND ADJACENT FOOTHILLS.
WEDNESDAY AND THURSDAY...A BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS.
FRIDAY AND SATURDAY...ISOLATED THUNDERSTORMS OVER THE WESTERN
MOUNTAINS AND IN THE FAR SOUTH.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT HAIL SIZES...WIND SPEEDS OVER 45
MPH...AND ANY FLOODING. THANK YOU.
TEAM RIVERTON
Flash Flood, Big Horn
- When
- June 7, 2:06 PM MST to 5:00 PM MST
- Where
- Big Horn County, 3.57 mi NE of Hyattville to 4.29 mi NE of Hyattville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Park/Forest Service
- Coordinates
- 44.286, -107.548
Slow-moving showers and thunderstorms dropped heavy rain in a small drainage basin west of Medicine Lodge State Archaeological Site. Run-off in the basin fed a dry wash that brought water into the central portion of the park. The dry wash directed water into and around a newly refurbished small cabin that serves as a visitor center. There was minor damage to the park road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oregon, June 7 to 9, 20151 death · 1 injured · 1 event
- Heat in Washington, June 7 to 9, 20151 death · 1 injured · 1 event
- Tornadoes and Flash Flooding in Illinois, June 7 to 8, 2015$1.3 million · EF0 · 63 events
- Heat in Texas, June 7, 20151 death · 1 event
- Hail and Damaging Wind in South Carolina, June 7 to 9, 2015$81,000 · 1 in hail · 5 events
- Flooding and Hail in Illinois, June 7, 2015$50,000 · 1 in hail · 10 events
- Tornado and Damaging Winds in Indiana, June 7, 2015EF1 · 5 events
- Tornadoes and Flash Flooding in Indiana, June 7 to 8, 2015$20,000 · EF0 · 6 events
- Hail and Damaging Winds in Minnesota, June 7, 20153 in hail · 18 events
- Hail and Damaging Wind in Kansas, June 7, 20152 in hail · 17 events
- Hail and Damaging Winds in Missouri, June 7 to 8, 20151 in hail · 13 events
- Damaging Winds in Illinois, June 7, 201570 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571901.